(Updated on 1/2/2020)
Ibuprofen (Advil) is a non-steroidal anti-inflammatory (NSAIDs) drug.
You might know naproxen (Aleve), aspirin, indomethacin as well.
These drugs have been used for decades to manage joint pain, headaches, and reduce inflammation.
Like every other medication, NSAIDs have side effects as well.
Lately, another side effect has drawn the attention of researchers and practicing physicians. This side effect is the link between taking NSAIDs and a higher risk of heart attack and stroke.
Let’s look at a major study examining this link.
Ibuprofen, heart attack, and stroke risk
In 2005, the FDA warned consumers about the link between taking ibuprofen and increased heart attack and stroke. Later in 2015, the FDA repeated and intensified the same warning.
An analysis published in the British medical journal in 2017 concluded that naproxen increased heart attack risk, specifically this risk rises in the first week of the treatment.
Is it safe to take ibuprofen or naproxen?
As a rule, I suggest talking to your doctor if you’ve to take any of these medications regularly.
For instance, before taking any NSAIDs, it’s important to make sure that you don’t have kidney disease, bleeding tendency, risk of having a stomach ulcer or gastritis, high blood pressure, or signs of heart failure.
The following suggestions might help in reducing the side effects and complications related to taking NSAIDs:
- Always talk to your physician before taking NSAIDs for an extended period.
- Take the lowest dosage necessary that helps your symptoms.
- Always take the NSAIDs with food.
- Try acetaminophen first before trying NSAIDs. You should limit the daily amount of acetaminophen to 6 tablets (assuming that your liver function is intact).
- You should call your doctor if you notice any chest pain, bleeding, fluid retention, or stomach pain.
What should be the maximum dosage of ibuprofen or naproxen?
Keep the amount of ibuprofen to less than 1200 mg and naproxen less than 750 mg daily.
Ibuprofen and naproxen can cause headaches
Regular intake of NSAIDs can literary cause headaches known as an analgesic (pain medication) induced headache. In essence, patients affected by this condition fall into a vicious cycle.
The best therapy for this predicament is to stop the NSAID itself.
Lastly, I’ve to remind you that all medications have side effects, and you can limit their adverse effects by using them wisely.
Please share this post on social media.